Skip to main content

An epidemiological model with a delay and a nonlinear incidence rate

Abstract

An epidemiological model with both a time delay in the removed class and a nonlinear incidence rate is analysed to determine the equilibria and their stability. This model is for diseases where individuals are first susceptible, then infected, then removed with temporary immunity and then susceptible again when they lose their immunity. There are multiple equilibria for some parameter values, and, for certain of these, periodic solutions arise by Hopf bifurcation from the large nontrivial equilibrium state.

This is a preview of subscription content, access via your institution.

References

  • Brauer, F., Ma, Z.: Stability of stage-structure population models, J. Math. Anal. Appl. 126, 301–315 (1987)

    Google Scholar 

  • Hale, J. K.: Functional differential equations. Appl. Math. Sci., vol. 3. Berlin Heidelberg New York: Springer 1977

    Google Scholar 

  • Hethcote, H. W.: Qualitative analyses of communicable disease models. Math. Biosci. 28, 335–356 (1976)

    Google Scholar 

  • Hethcote, H. W., Levin, S. A.: Periodicity in epidemiological models. In: Gross, L., Hallam, T. G., Levin, S. A. (eds.) Applied mathematical ecology. Berlin Heidelberg New York Tokyo: Springer 1988

    Google Scholar 

  • Hethcote, H. W., Stech, H. W., van den Driessche, P.: Nonlinear oscillations in epidemic models, SIAM J. Appl. Math. 40, 1–9 (1981a)

    Google Scholar 

  • Hethcote, H. W., Stech, H. W., van den Driessche, P.: Stability analysis for models of diseases without immunity, J. Math. Biol. 13, 185–198 (1981b)

    Google Scholar 

  • Hethcote, H. W., Stech, H. W., van den Driessche, P.: Periodicity and stability in epidemic models: A survey. In: Busenberg, S. N., Cooke, K. L. (eds.) Differential equations and applications in ecology, epidemics and population problems, pp. 65–82. New York: Academic Press 1981c

    Google Scholar 

  • Liu, W. M., Hethcote, H. W., Levin, S. A.: Dynamical behavior of epidemiological models with nonlinear incidence rates, J. Math. Biol. 25, 359–380 (1987)

    Google Scholar 

  • Liu, W. M., Levin, S. A., Iwasa, Y.: Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models, J. Math. Biol. 23, 187–204 (1986)

    Google Scholar 

  • Stech, H. W.: Hopf bifurcation calculations for functional differential equations, J. Math. Anal. Appl. 109, 472–491 (1985)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Additional information

Research supported in parts by Centers for Disease Control Contract 200-87-0515

Research supported in part by NSERC A-8965

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hethcote, H.W., Lewis, M.A. & van den Driessche, P. An epidemiological model with a delay and a nonlinear incidence rate. J. Math. Biology 27, 49–64 (1989). https://doi.org/10.1007/BF00276080

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF00276080

Key words

  • Epidemiological model
  • Hopf bifurcation
  • Nonlinear incidence
  • Time delay